Hello. In this lecture, we’re gonna talk about the general approach to poisonings
in the Emergency Department setting.
So what is a poisoning?
Briefly, it’s any illness that’s caused by exposure to a toxic substance.
Now, in the Emergency Department setting,
that’s most commonly gonna be intoxication with recreational drugs or alcohol,
and overdoses with these same substances.
But poisoning also includes occupational and environmental exposures.
It includes deliberate self-harm.
So suicide attempts with various types of overdoses.
Accidental ingestions of toxic substances.
And even chemical and biological weapon exposures.
The incidence of poisoning is unknown
but it’s a very, very common cause of ED visits in the United States
and it’s something that you’ll definitely see in Emergency Medicine practice anywhere in the world.
It’s a really important domain of Emergency Medicine expertise
because we are always the first line people
who see patients who are exposed to toxic substances
and we really need to know how to manage them.
So let’s start off with a case.
We have a 20-year-old man who is "found down" in the street.
So he was just found unconscious in the street lying there.
He’s unresponsive on presentation to the ED
and he’s got a white powder around his mouth and nose.
So that certainly should be making you think about a toxicologic exposure.
How are we gonna approach the assessment and management of this patient?
Well, first and foremost, we’re gonna start with the ABC’s.
And the ABC’s are important for every patient in Emergency Medicine
but with poisonings, they’re especially important
because it’s very common that patients are obtunded,
they’re unable to protect their airway,
and we really need to think about intubating them in order to ensure a patent airway.
So anytime the patient has a GCS of less than six,
if they’ve got a lot of pooling of secretions in their mouth or pharynx.
If they’re vomiting, if they’re hypoxic, we really wanna think about intubating early.
We also wanna make sure we support our patient’s respiratory status.
So generally, we wanna at minimum monitor their oxygen saturation
and their end tidal CO2 to make sure they’re not just oxygenating but also, ventilating.
In addition, we’re gonna give supplemental oxygen as needed
and if the patient’s not oxygenating or ventilating well,
we’re gonna give them respiratory support
which might include non-invasive positive pressure ventilation.
It might include bag valve mask ventilation,
or again, we might have to go all the way to intubation
and mechanical ventilation for respiratory failure.
From a circulatory standpoint,
there are a number of poisonings that can cause alterations in the heart rate and blood pressure
and we wanna make sure that we monitor the patient very carefully.
So continuous cardiac monitoring, frequent blood pressure checks, good vascular access.
And then, for patients who are in shock or hypotensive,
we wanna make sure that we are giving them IV fluids or vasopressor support
and if the toxic exposure has caused any kind of cardiac dysrhythmia,
we wanna make sure we’re addressing that as well.
Lastly is D, or disability or neurologic assessment.
So we wanna always check a neurologic primary survey in every patient
that’s gonna include GCS, pupillary exam, and four-extremity movement,
and never, ever, ever forget to check a glucose.
Any patient with a depressed mental status always needs to be check for hypoglycemia.
Alright, well, like I said before, our patient probably has a toxic ingestion
given the presence of white powder around his nose and face.
So as you can see, we have a variety of different agents here
that we need to think about in the poisoning of this patient.
So if we just know the pharmacology and the pharmacokinetics
and all the clinical manifestations of this convenient list of drugs,
we should be able to manage them, right?
Well, obviously, that’s impossible.
There is tons of different medications and drugs out in the world
that patients can potentially be exposed to and we clearly can’t take a drug by drug approach
to try to develop a differential diagnosis and toxicology.
So we use something called the toxidromes
which basically are clinical syndromes or groupings of signs and symptoms
that are associated with particular classes of toxin.
And they’re all based on the autonomic effects of the toxin in question.
So basically, different drug classes will produce different autonomic effects
and you can examine the patient to identify what toxidrome they might have been exposed to.
So the assessment of patients is based on readily observable findings.
There’s examination of the eyes or pupils, examination of the skin, secretions, and their vital signs.
And basically, by looking at these four things, we can identify what toxidrome applies to our patient
and rapidly narrow the differential diagnosis of what substance they might have been exposed to.
So the traditional toxidromes
include sympathomimetics, anticholinergics, cholinergics, sedative/hypnotics, and opioids.
However, there are other toxidromes that have been described more recently
including neuroleptic malignant syndrome, serotonin syndrome, etc.
So the five traditional toxidromes which is what we’re gonna focus on today
are not comprehensive and they don’t include every possible toxic substance.